Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Elko, NV

August 30, 2013Eureka County, Nye County, White Pine County, Nevada

NWS Elko, NV issued this flash flood warning at Aug 30, 2013, 3:12 PM PDT for Eureka County, Nye County, White Pine County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 3:12 PM PDT (22:12 UTC)
Expired
Aug 30, 2013, 6:00 PM PDT
In force
3 hr
Issued by
NWS Elko, NV
Area
Storm-based polygon
Flood severity
None

Counties Eureka County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 194 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 3:45 PM PDTFLASH FLOOD17 Nnw Duckwater, NVEMERGENCY MANAGER AND DUCKWATER HEALTH DEPARTMENT REPORTED FLASH FLOODING ALONG THE ROAD NORTH OF TOWN THROUGH THE PANCAKE MOUNTAIN RANGE. AT LEAST 10 SPOTS OF WATER CROSSING THE ROADWAY...2 FEET DEEP WATER IN DITCHES...RESERVOIRS OVERFLOWING WITH 4 FEET DEEP

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2941 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

336 
WGUS55 KLKN 302212
FFWLKN
NVC011-023-033-310100-
/O.NEW.KLKN.FF.W.0008.130830T2212Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ELKO NV
312 PM PDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL WHITE PINE COUNTY IN EASTERN NEVADA...
  SOUTHEASTERN EUREKA COUNTY IN NORTH CENTRAL NEVADA...
  NORTH CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 600 PM PDT

* AT 301 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
VERY HEAVY RAINFALL FROM THUNDERSTORMS OVER THE WARNED AREA...WHICH 
WILL RESULT IN FLASH FLOODING...ESPECIALLY ALONG STATE ROUTE 379 
THROUGH THE PANCAKE RANGE. RADAR ESTIMATES BETWEEN ONE AND TWO 
INCHES OF RAINFALL HAS OCCURRED ACROSS THE WARNED AREA. STORMS ARE 
EXPECTED TO REMAIN OVER THE WARNED AREA...WITH AN ADDITIONAL ONE 
HALF INCH TO ONE INCH EXPECTED OVER THE NEXT THREE HOURS.

LOCATIONS NEAR THE PATH OF FLASH FLOODING INCLUDE...STATE ROUTE 
379 THROUGH THE PANCAKE MOUNTAIN RANGE...RED ROCK SUMMIT ALONG ROUTE 
379...AND POGUES STATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PORTIONS OF 
DUCKWATER CREEK.


MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3930 11590 3922 11565 3913 11571 3906 11571
      3901 11584 3913 11598

$$

JRM
2 follow-up statements
686 
WGUS75 KLKN 302319
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
419 PM PDT FRI AUG 30 2013

NVC011-302324-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EUREKA NV-
419 PM PDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN EUREKA
COUNTY...

&&

LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
      3903 11584 3916 11591 3917 11590

$$

NVC023-033-310100-
/O.CON.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-NYE NV-
419 PM PDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR NORTH
CENTRAL NYE AND EXTREME WEST CENTRAL WHITE PINE COUNTIES...

AT 412 PM PDT...THE THREAT OF FLASH FLOODING CONTINUES. DOPPLER 
RADAR INDICATED THUNDERSTORMS HAVE DIMINISHED ACROSS THE WARNED 
AREA...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING TO 
THE WEST OF THE WARNED AREA. THESE SHOWERS AND STORMS MAY MOVE OVER 
THE WARNED AREA...INTENSIFYING THE FLASH FLOODING OR THREAT OF FLASH 
FLOODING OVER THE NEXT 1 TO 2 HOURS.

LOCATIONS NEAR THE PATH OF FLASH FLOODING INCLUDE...STATE ROUTE 379 
THROUGH THE PANCAKE MOUNTAIN RANGE...RED ROCK SUMMIT ALONG ROUTE 
379...AND POGUES STATION. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...PORTIONS OF 
DUCKWATER CREEK ALONG STATE ROUTE 379...

ADDITIONAL RAINFALL AMOUNTS OF ONE QUARTER INCH TO THREE QUARTERS OF 
ONE INCH ARE POSSIBLE IN THE WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
      3903 11584 3916 11591 3917 11590

$$

JRM
781 
WGUS75 KLKN 310037
FFSLKN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
537 PM PDT FRI AUG 30 2013

NVC023-033-310042-
/O.CAN.KLKN.FF.W.0008.000000T0000Z-130831T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WHITE PINE NV-NYE NV-
537 PM PDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTH CENTRAL NYE
AND EXTREME WEST CENTRAL WHITE PINE COUNTIES...

THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA AND THE THREAT FOR 
FLASH FLOODING HAS DIMINISHED. HIGH FLOWS IN DRAINAGE DITCHES...DRY 
WASHES...AND CREEKS...COULD REMAIN HIGH THROUGH THE EVENING...BUT 
WILL REMAIN BELOW FLASH FLOOD CRITERIA. USE CAUTION DRIVING AT NIGHT 
THROUGH STATE ROUTE 379...ESPECIALLY IN THE PANCAKE MOUNTAIN RANGE. 
POSSIBLE FLASH FLOODING FORM EARLIER TODAY MAY HAVE DAMAGED PORTIONS 
OF THE ROAD AND MAY BE DIFFICULT TO SEE AT NIGHT. 

&&

LAT...LON 3926 11589 3920 11568 3913 11571 3906 11571
      3903 11584 3916 11591 3917 11590

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 2:26 PM PDT, 46 minutes earlier.

Area forecast discussion, Aug 30, 2:26 PM PDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
226 PM PDT FRI AUG 30 2013

.SYNOPSIS...DRY THROUGH THE WEEKEND WITH A FEW THUNDERSTORMS
ACROSS CENTRAL NEVADA THROUGH SATURDAY. ANOTHER SURGE OF MONSOON
MOISTURE WILL ARRIVE ON SUNDAY INTO LABOR DAY BRINGING THE THREAT OF
HEAVY RAIN TO PORTIONS OF THE AREA.

&&

.SHORT TERM...TONIGHT THROUGH SUNDAY. ISOLATED THUNDERSTORMS HAVE
FORMED IN WHITE PINE AND NORTHERN NYE COUNTY MAINLY OVER THE HIGH
TERRAIN...WITH PW'S NEAR 1 INCH HEAVY RAIN IS POSSIBLE THROUGH
THIS EVENING. TONIGHT THE STORMS WILL DISSIPATE WITH ANOTHER ROUND
OF WIDELY ISOLATED THUNDERSTORMS IN THE SAME GENERAL AREA ON
SATURDAY. PW'S WILL STILL BE NEAR AN INCH AND SOME INSTABILITY
WITH LI'S NEAR -1 SO HEAVY RAIN IS POSSIBLE MAINLY NEAR THE HIGHER
TERRAIN WHERE MOST OF THE STORMS ARE EXPECTED TO FORM.

SUNDAY...ANOTHER SURGE OF MOISTURE IS EXPECTED TO MOVE SOUTH TO
NORTH THROUGH THE AFTERNOON AND EVENING HOURS. CENTRAL NEVADA WILL
SEE PLENTY OF SHOWERS AND THUNDERSTORMS DEVELOP NEAR MID DAY WITH
THE THREAT OF HEAVY RAINS AND FLASH FLOODING AS PW'S WILL BE NEAR
OR ABOVE 1 INCH AND STORM MOTIONS WILL BE AROUND 10 KNOTS. THIS
MOISTURE WILL MOVE INTO NORTHERN NEVADA THROUGH THE LATE AFTERNOON
AND EVENING HOURS SPREADING STORMS AND THE THREAT OF HEAVY RAIN
NORTHWARD.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT FRIDAY. MODELS STILL IN
AGREEMENT WITH MAINTAINING A HIGH OVER THE FOUR CORNER STATES SUNDAY
NIGHT THROUGH WEDNESDAY. THE RIDGE PUSHES "MONSOON" MOISTURE
NORTHWARD INTO WESTERN ELKO COUNTY FROM THE SOUTHERN ZONES SUNDAY
NIGHT AND ACROSS MOST OF THE REST OF THE CWA ON MONDAY. WESTERN
HUMBOLDT COUNTY LOOKS DRY AS IT REMAINS UNDER THE INFLUENCE THE DRY
SLOT ASSOCIATED WITH UPPER LOW OFF THE WEST COAST. BY TUESDAY...ALL
THE CWA BECOMES UNSTABLE WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE
FOR GOOD CONVECTION. BEST CHANCE OF THUNDERSTORMS LOOKS TO BE OVER
CENTRAL NV TUESDAY AFTERNOON WHERE THERMAL TROF LOCATED. THERMAL
TROF SHIFTS INTO UTAH THURSDAY AS TROF ALONG THE WEST COAST PUSHES
INTO THE PACIFIC NORTHWEST. THUNDERSTORMS SHOULD BE CONFINED TO
EXTREME EASTERN ELKO COUNTY AND ALL OF WHITE WHITE PINE COUNTY. BY
FRIDAY...EC FURTHER NORTH WHICH ALLOWS THE "MONSOON" MOISTURE TO
CREEP BACK INTO EXTREME SOUTHERN PORTION OF THE CWA. WHILE AT THE
SAME TIME...THE GFS BRINGS IN A DRY NORTHWEST FLOW ACROSS NORTHERN
AND CENTRAL NV.  HAVE KEPT THE CWA DRY WITH DIFFERENCE IN MODELS...
BUT BEING SEPTEMBER THE DRIER GFS SOLUTION SEEMS THE MOST
REASONABLE.

&&

.AVIATION...VFR ALL TERMINALS. CONVECTION WILL BE CONFINED TO KELY
VICINITY THROUGH THIS EVENING...OTHERWISE DRY. THUNDERSTORMS ARE
EXPECTED TO DEVELOP NEAR KTPH AND KELY SATURDAY AFTERNOON AS
MOISTURE AND INSTABILITY INCREASES OVER NORTHERN NYE AND WHITE
COUNTIES DURING THE DAY.

&&

.FIRE WEATHER...DRY AND WARM ACROSS MOST OF THE REGION THROUGH
SATURDAY WITH ISOLATED THUNDERSTORMS WITH WETTING RAINS ACROSS
CENTRAL NEVADA. SUNDAY A SURGE OF MOISTURE WILL MOVE ACROSS THE
AREA WITH CENTRAL NEVADA SEEING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS WITH HEAVY RAIN POSSIBLE THESE STORMS WILL SPREAD
NORTHWARD BY LATE SATURDAY AFTERNOON AND EVENING. WET THUNDERSTORMS
WILL CONTINUE MONDAY INTO TUESDAY FOR MOST OF THE AREA.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/87/87/90

In the hours before

Special weather statement, Aug 30, 1:28 PM PDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
128 PM PDT FRI AUG 30 2013

NVZ035-302100-
WHITE PINE COUNTY NV-
128 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHITE PINE COUNTY UNTIL
200 PM PDT...

AT 122 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF SHOSHONE...MOVING NORTHEAST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND VERY HEAVY RAIN ARE EXPECTED WITH THIS
STORM. DUE TO THE HEAVY RAIN...PONDING OF WATER AND INCREASED FLOWS
IN DRAINAGE DITCHES WILL BE POSSIBLE. SLOW DOWN AND USE CAUTION WHEN
DRIVING THROUGH ADVERSE WEATHER...ESPECIALLY IN THE CONNORS PASS AND
MAJORS PLACE AREA.

* LOCATIONS IMPACTED INCLUDE...
   MAJORS PLACE...
   CONNORS PASS...
   U.S. HIGHWAY 6 NEAR CONNORS PASS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3912 11461 3902 11446 3894 11466 3902 11472
TIME...MOT...LOC 2026Z 231DEG 3KT 3903 11460

JRM
Special weather statement, Aug 30, 2:45 PM PDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
245 PM PDT FRI AUG 30 2013

NVZ035-037-041-302215-
NORTHEASTERN NYE COUNTY NV-SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA
COUNTY NV-WHITE PINE COUNTY NV-
245 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EUREKA...NORTHERN
NYE AND WESTERN WHITE PINE COUNTIES UNTIL 315 PM PDT...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTH OF PINTO SUMMIT...MOVING SOUTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE EXPECTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
DUE TO THE HEAVY RAIN...INCREASED FLOWS IN DRAINAGE DITCHES WILL BE
POSSIBLE.

* LOCATIONS IMPACTED INCLUDE...
  ROUTE 379...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 3898 11598 3917 11614 3930 11583 3915 11570
TIME...MOT...LOC 2144Z 048DEG 3KT 3918 11585

JRM
Special weather statement, Aug 30, 2:47 PM PDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT FRI AUG 30 2013

NVZ040-041-302215-
NORTHEASTERN NYE COUNTY NV-NORTHWESTERN NYE COUNTY NV-
247 PM PDT FRI AUG 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NYE COUNTY UNTIL 315 PM
PDT...

AT 242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 31 MILES EAST OF TONOPAH...MOVING NORTH AT 10
MPH.

WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
   SAULSBURY SUMMIT...
   US HIGHWAY 6 BETWEEN TONOPAH AND WARM SPRINGS...
   STATE ROUTE 375 NEAR WARM SPRINGS...
&&

LAT...LON 3805 11704 3836 11707 3841 11576 3807 11575
      3807 11660
TIME...MOT...LOC 2146Z 166DEG 11KT 3812 11667

RLC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 6:19 PM PDTSpecial Weather StatementLKN56 min
Aug 30, 1:28 PM PDTSpecial Weather StatementLKNWhite Pine32 min
Aug 30, 2:45 PM PDTSpecial Weather StatementLKN30 min
Aug 30, 2:47 PM PDTSpecial Weather StatementLKNNye28 min
Aug 30, 3:24 PM PDTSpecial Weather StatementLKN21 min
Aug 30, 3:26 PM PDTSpecial Weather StatementLKN34 min
Aug 30, 3:46 PM PDTAreal Flood AdvisoryLKNNye3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.